Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 135, NWS Las Vegas, NV

October 6, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Oct 6, 2015, 2:05 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2015, 2:05 PM MST (21:05 UTC)
Expired
Oct 6, 2015, 5:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 60 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WGUS55 KVEF 062105
FFWVEF
AZC015-070000-
/O.NEW.KVEF.FF.W.0135.151006T2105Z-151007T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
205 PM MST TUE OCT 6 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 500 PM MST
    
* AT 203 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER THE HILLS ABOUT 5 MILES NORTHEAST OF BULLHEAD 
  CITY. THE STORM IS NEARLY STATIONARY. FLASH FLOODING IS EXPECTED 
  TO BEGIN SHORTLY.

* FLASH FLOODING WILL IMPACT KATHERINE MINE ROAD AND OTHER SECONDARY 
  ROADS NEAR KATHERINE LANDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3521 11457 3529 11460 3531 11460 3538 11443
      3522 11435 3518 11444

$$

JA
2 follow-up statements
746 
WGUS75 KVEF 062215
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM MST TUE OCT 6 2015

AZC015-070000-
/O.CON.KVEF.FF.W.0135.000000T0000Z-151007T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
315 PM MST TUE OCT 6 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
WEST CENTRAL MOHAVE COUNTY...

AT 315 PM MST...DOPPLER RADAR INDICATED THE THUNDERSTORMS THAT WERE 
EAST OF KATHERINE LANDING HAD DISSIPATED. RADAR ESTIMATED THAT UP TO 
TWO INCHES OF RAIN FELL OVER THE HILLS EAST OF KATHERINE LANDING AND 
FLASH FLOODING IS EXPECTED ON SECTIONS OF KATHERINE MINE ROAD AND 
OTHER SECONDARY ROADS NEAR KATHERINE LANDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A 
FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! 
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA 
FACEBOOK OR TWITTER.

&&

LAT...LON 3521 11457 3529 11460 3531 11460 3538 11443
      3522 11435 3518 11444

$$

JA
062 
WGUS75 KVEF 062249
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
349 PM MST TUE OCT 6 2015

AZC015-062255-
/O.CAN.KVEF.FF.W.0135.000000T0000Z-151007T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
349 PM MST TUE OCT 6 2015

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY IS
CANCELLED...

HEAVY RAIN ENDED OVER THE HILLS EAST OF KATHERINE LANDING BEFORE 3 
PM. FLOODING HAS NOT BEEN REPORTED ON ANY ROADS NEAR KATHERINE 
LANDING AND SIGNIFICANT FLOODING IS NO LONGER EXPECTED TO POSE A 
THREAT. 

LAT...LON 3521 11457 3529 11460 3531 11460 3538 11443
      3522 11435 3518 11444

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 10:30 AM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Oct 6, 10:30 AM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1030 AM PDT TUE OCT 6 2015

.SYNOPSIS...LOW PRESSURE WILL MOVE EAST ACROSS THE MOJAVE DESERT
THIS MORNING AND INTO ARIZONA BY THIS AFTERNOON. SHOWERS AND
ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN TODAY...BUT WILL BE MORE
CONCENTRATED OVER NORTHWEST ARIZONA. PRECIPITATION CHANCES WILL
FINALLY COME TO AN END TONIGHT AS THE LOW CONTINUES ITS SOUTHEAST
PROGRESSION. HIGH PRESSURE WILL BUILD OVER THE AREA ALLOWING FOR DRY
CONDITIONS ALONG WITH A WARMING TREND THROUGH THE REMAINDER OF THE
WEEK.
&&

.UPDATE...SLOW MOVING UPPER LOW OVER THE LOWER COLORADO RIVER VALLEY
LATE THIS MORNING WITH MOSTLY LIGHT TO MODERATE RAIN SHOWERS
WRAPPING BACK WESTWARD INTO MOHAVE COUNTY. STRONGEST DYNAMICS AND
INSTABILITY WILL BE SHIFTING EAST INTO CENTRAL AND EASTERN ARIZONA
SO WE ARE EXPECTING A MUCH CALMER DAY. MAY SEE AN ISOLATED SHOWER OR
THUNDERSTORMS PRIMARILY OVER THE HIGHER TERRAIN OF SOUTHERN NEVADA
TWEAKED GRIDS BASED ON CURRENT SATELLITE/RADAR AND LATEST 12Z
GUIDANCE.
&&

.PREV UPDATE...550 AM PDT TUE OCT 6 2015
.UPDATE...THE UPPER LEVEL LOW CIRCULATION HAS UNDERCUT THE SHOWER
ACTIVITY OVER EASTERN SAN BERNARDINO AS EVIDENT ON WATER VAPOR
SATELLITE IMAGERY. THIS HAS CUT OFF MUCH OF THE FORCING IN THAT AREA
AND RAINFALL HAS BEGUN TO DIMINISH AND IS NO LONGER PROGRESSING
NORTHWARD. AS A RESULT I HAVE REDUCED PRECIP CHANCES TO THE NORTH OF
THESE SHOWERS...INCLUDING THE LAS VEGAS AREA. CONVECTION HAS BEGUN
TO INCREASE OVER SOUTHERN MOHAVE COUNTY WITH THE ADVECTION OF THE
LOW CENTER. BUMPED UP PRECIP CHANCES TO HIGHLIGHT THIS AREA. UPDATED
POP/SKY/WX/QPF GRIDS OUT SHORTLY.
&&

.AVIATION...FOR MCCARRAN...A LOW PRESSURE SYSTEM CONTINUES TO
TRAVERSE THE REGION THIS MORNING...GENERATING SHOWERS MAINLY SOUTH
OF LAS VEGAS. THE LATEST RADAR AND SATELLITE TRENDS DO NOT FAVOR
THIS ACTIVITY MAKING IT TO THE LAS VEGAS VALLEY LATER THIS MORNING.
EXPECT AREAS OF PASSING SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE
MORNING IN THE MOUNTAINS AROUND LAS VEGAS...AND EAST OF THE VALLEY
THROUGH THIS EVENING...ESPECIALLY ACROSS THE PEACH SPRINGS AND
MORMON MESA CORRIDORS. CONFIDENCE IS LOW IN ANY SHOWERS OR
THUNDERSTORMS AFFECTING THE VALLEY TODAY. HOWEVER...LOCAL MOUNTAIN
OBSCURATIONS WILL BE POSSIBLE LATER THIS MORNING AND THIS AFTERNOON.
WINDS WILL GENERALLY BE LIGHT TODAY...REMAINING BELOW 6KTS UNLESS
INFLUENCED BY ANY SHOWERS IN THE AREA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A LOW PRESSURE SYSTEM CONTINUES TO TRAVERSE THE REGION
THIS MORNING...GENERATING SHOWERS MAINLY SOUTH OF LAS VEGAS. THE
LATEST RADAR AND SATELLITE TRENDS DO NOT FAVOR THIS ACTIVITY MAKING
IT TO THE LAS VEGAS VALLEY LATER THIS MORNING. EXPECT AREAS OF
PASSING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP LATER THIS
MORNING ACROSS THE REGION THROUGH THIS EVENING...MAINLY FROM FAR
EASTERN SAN BERNARDINO COUNTY EASTWARD. MOUNTAIN OBSCURATIONS AND
REDUCED VISIBILITY WILL BE LIKELY TODAY...ESPECIALLY AROUND ANY
SHOWERS AND THUNDERSTORMS. WINDS WILL GENERALLY BE LIGHT TODAY AWAY
FROM ANY SHOWER OR THUNDERSTORMS...WITH THE EXCEPTION OF
KBIH...WHERE LOCALLY GUSTY WINDS COULD DEVELOP THIS AFTERNOON PRIOR
TO SUNSET.
&&

PREV DISCUSSION...
252 AM PDT TUE OCT 6 2015

.SHORT TERM...THROUGH THURSDAY NIGHT.

PERSISTENT UPPER THAT HAS BROUGHT SIGNIFICANT MOISTURE TO THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT IS CURRENTLY CENTERED OVER
EASTERN SAN BERNARDINO COUNTY. THERE ARE CURRENTLY TWO MAIN BANDS OF
PRECIPITATION OVER THE AREA. THE FIRST IS LOCATED ACROSS SOUTHERN
LINCOLN COUNTY AND CENTRAL NYE COUNTY...BUT IS SLOWLY DIMINISHING AS
IT MOVES FURTHER AWAY FROM THE LOW. THE SECOND IS PUSHING NORTH
ACROSS EASTERN SAN BERNARDINO COUNTY JUST AHEAD OF THE LOW CENTER.
THIS AREA OF LIGHT TO MODERATE RAIN IS MORE ORGANIZED AND SHOULD
HOLD TOGETHER AS IT TRACKS NORTH...AT LEAST INTO FAR SOUTHERN CLARK
COUNTY. QUESTION WILL BE IF ITS ABLE TO HOLD BEFORE REACHING THE LAS
VEGAS VALLEY...WHICH WOULD OCCUR AFTER SUNRISE. THE HIGH RES MODELS
INDICATE NO...BUT DID GO AHEAD AND INCREASE POPS A BIT THIS MORNING
TO INDICATE THE POSSIBILITY. IT ALSO LOOKS LIKE THE BEST AREA FOR
SEEING MORE WIDESPREAD PRECIPITATION WILL BE MOHAVE COUNTY THIS
AFTERNOON WHICH WILL BE IN THE MORE FAVORED QUADRANT OF THE LOW.
ONCE AGAIN ISOLATED SEVERE STORMS WILL BE POSSIBLE ALONG WITH THE
POSSIBILITY OF ISOLATED FLASH FLOODING. DO NOT THING FLASH FLOODING
WILL BE WIDESPREAD ENOUGH TO WARRANT A WATCH...BUT THE POTENTIAL IS
THERE. FOR AREAS WEST OF MOHAVE COUNTY WE WILL STILL HAVE ENOUGH
INFLUENCE FROM THE LOW TO GENERATE A FEW AFTERNOON SHOWER OVER
MAINLY LINCOLN...CLARK AND EASTERN SAN BERNARDINO COUNTIES. THOSE
AREAS ARE NOT EXPECTED TO SEE THE RAIN COVERAGE THAT WE SAW ON
MONDAY.

BY TUESDAY NIGHT THE LOWS INFLUENCE WILL START TO WANE AS IT MOVES
FURTHER SOUTHEAST INTO ARIZONA WITH SHOWERS COMING TO AN END BY
MIDNIGHT. WEDNESDAY IS EXPECTED TO BE DRY WITH THE START OF A
WARMING TREND AS HIGH PRESSURE STARTS TO BUILD OVER THE REGION. WE
WILL STILL SEE SOME CUMULUS ALONG WITH SOME HIGH CLOUDS...BUT
PRECIPITATION IS NOT EXPECTED. HIGHS TODAY ARE STILL EXPECTED TO
REMAIN A FEW DEGREES BELOW NORMAL...BUT BY WEDNESDAY AFTERNOON WILL
JUMP TO AROUND 5 DEGREES ABOVE NORMAL AND THEN AROUND 10 DEGREES
ABOVE NORMAL BY THURSDAY.

.LONG TERM...FRIDAY THROUGH MONDAY.

BROKEN RECORD LONG TERM FORECAST THIS MORNING. THE UPPER LEVEL LOW
DRIFTING ACROSS THE REGION TODAY IS EXPECTED TO STALL OVER SOUTHERN
NM/AZ BORDER THURSDAY MORNING AND DRIFTING SOUTH. THIS WILL ALLOW
HIGH PRESSURE TO NOSE INTO THE REGION...BRINGING DRIER...
WARMER...AND CALMER CONDITIONS TO THE REGION. HIGH PRESSURE IS
EXPECTED TO DOMINATE THROUGH THE WEEKEND WITH ABOVE NORMAL
TEMPERATURES (LOW-MID 90'S FOR LAS VEGAS).

MODELS CONTINUE TO INDICATE THAT THE SAME UPPER LEVEL LOW WILL
RETROGRADE WEST ACROSS NORTHERN MEXICO AND OVER THE PACIFIC SOUTH OF
SAN DIEGO OVER THE WEEKEND THEN DRIFT BACK NORTHEAST TOWARDS OUR
AREA SOMETIME NEXT WEEK. RUN-TO-RUN AGREEMENT ON JUST WHERE AND WHEN
THE LOW GOES REMAINS POOR AS EXPECTED FOR THIS TYPE OF FEATURE BUT
GENERAL CONSENSUS CONTINUES TO INDICATE THAT IT COULD BRING MORE
UNSETTLED AND WET WEATHER TO THE REGION.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

UPDATE...PIERCE
SHORT TERM...GORELOW
UPDATE/LONG TERM...WOLCOTT
AVIATION...PULLIN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Oct 6, 9:22 AM MST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
922 AM PDT TUE OCT 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      4 W SPRING VALLEY       36.10N 115.31W
10/05/2015                   CLARK              NV   NWS EMPLOYEE

            MUD AND LARGE ROCKS ON TROPICANA BETWEEN
            GRAND CANYON AND FORT APACHE. FLOODING ENDED
            AROUND 9 PM.

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Oct 6, 9:55 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 AM PDT TUE OCT 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     FLASH FLOOD      3 WNW CALLVILLE BAY     36.15N 114.79W
10/05/2015                   CLARK              NV   PARK/FOREST SRVC

            NATIONAL PARK SERVICE REPORTS BOXCAR RD AND
            CRAWDAD COVE RD BOTH SUSTAINED DAMAGE AND
            WERE CLOSED DUE TO FLASH FLOODING.

&&

NF
Local storm report, Oct 6, 10:00 AM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT TUE OCT 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     FLASH FLOOD      3 W CALLVILLE BAY       36.14N 114.78W
10/05/2015                   CLARK              NV   PARK/FOREST SRVC

            NATIONAL PARK SERVICE REPORTS CALLVILLE BAY
            RD HAD ROCKS AND DEBRIS IN THE ROAD AND WAS
            DAMAGED BY FLASH FLOODING.

&&

NF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 6:43 PM MSTFlash Flood WarningVEFMohave3 hr
Oct 6, 2:40 PM MSTFlash Flood WarningVEFMohave3 hr
Oct 6, 4:35 PM MSTFlash Flood WarningVEFMohave115 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.